Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 15231

Original article / research
Table of Contents - Year : 2017 | Month : July | Volume : 11 | Issue : 7 | Page : FC01 - FC05

Atorvastatin Induced Adverse Drug Reactions among South Indian Tamils FC01-FC05

Chandrasekaran Indumathi, Natarajan Anusha, Kolar Vishwanath Vinod, Satheesh Santhosh, Steven Aibor Dkhar

Correspondence
Dr. Steven Aibor Dkhar,
Senior Professor and Head, Department of Clinical Pharmacology, JIPMER, Dhanvantri Nagar,
Gorimedu-605006, Puducherry, India.
E-mail: stevendkhar@ymail.com

Introduction: Atorvastatin is the most widely used statin world-over. Although atorvastatin is beneficial in reducing cardiovascular morbidity and mortality, they are associated with Adverse Drug Reactions (ADRs) which are under-recognized as well as under-reported. There is no data on safety of atorvastatin in ethnic populations like South Indian Tamils and hence the need for this study.

Aim: To report the Adverse Events (AEs) associated with atorvastatin use, their causality and severity in dyslipidemic south Indian Tamils.

Materials and Methods: This cross-sectional study was carried out on 304 dyslipidemic Tamils. Those on any lipid lowering therapy within one month before study enrolment, those with contraindications to statin therapy, hypothyroid patients, those with LDL cholesterol >250 mg/dL or serum triglycerides >400 mg/dL and patients who were on drugs which modulate Cytochrome P 450 3A4/5 (CYP3A4/5) activity were excluded from the study. Causality assessment for atorvastatin induced AEs were done using Naranjo adverse drug reaction probability scale criteria and severity assessment was done using Hartwig scale. AEs which were causally related to atorvastatin use were reported as ADRs.

Results: One hundred and eighty three AEs were noted among 145 (47.7%) patients, during the course of first 45 days of atorvastatin therapy. AEs were probably due to atorvastatin in 11% of the patients and possibly due to atorvastatin in 89%. Most common ADRs were myalgia (41%), followed by nervous system ADRs (35.5%) and gastrointestinal ADRs (14%).

Conclusion: Myalgia was the most common cause for atorvastatin discontinuation which might place these individuals at an increased risk of cardiovascular morbidity and mortality. Measures to identify and address atorvastatin induced myalgia should be given priority.